Conflict of interests: None.
Acute polyarthritis immediately after kidney transplantation: A medication-induced rheumatoid arthritis flare?
Article first published online: 14 MAR 2014
© 2014 Asian Pacific Society of Nephrology
Special Issue: Renal Transplant Case Series 2013. Guest Editor: Peter Kerr. Publication of this supplement has been supported through an independent educational grant from Novartis Australia
Volume 19, Issue Supplement S1, pages 2–5, April 2014
How to Cite
Brumby, C., Huang, L., Lee, D. and McMahon, L. (2014), Acute polyarthritis immediately after kidney transplantation: A medication-induced rheumatoid arthritis flare?. Nephrology, 19: 2–5. doi: 10.1111/nep.12190
- Issue published online: 14 MAR 2014
- Article first published online: 14 MAR 2014
- Accepted manuscript online: 27 JAN 2014 06:55AM EST
- Manuscript Accepted: 18 DEC 2013
- kidney transplantation;
- regulatory T lymphocytes;
- rheumatoid arthritis
A patient with known steroid-dependent rheumatoid arthritis (RA) developed an acute symmetrical polyarthropathy of small and medium-sized joints associated with markedly elevated inflammatory markers suggestive of RA flare, on day 4 after deceased-donor renal transplantation. The patient received standard induction immunosuppression with methylprednisolone and basiliximab, and had commenced prednisolone, tacrolimus and mycophenolate mofetil. Serological investigations and joint aspirate to exclude infective causes and crystal arthropathy were unremarkable. High-dose prednisolone (50 mg daily) resulted in partial but unsustained symptomatic improvement. On suspicion of a medication-related adverse event, tacrolimus and mycophenolate mofetil were changed to cyclosporine A and azathioprine on day 16. This was followed by rapid improvement in symptoms and normalization of inflammatory markers. Unexpected sequelae in the early post-transplantation period create diagnostic and management challenges. Medication-related adverse events are not uncommon, and we speculate in this case on the potential for medication-induced immune system dysregulation stimulating disease activity in a chronic autoimmune condition after introduction of new immunosuppressants.